Hail, Cass
- When
- June 10, 4:30 PM CST
- Where
- Cass County, 3.49 mi S of Pine River Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.670, -94.430
Three inch diameter tree limbs were blown down.
A strong and fast moving cold front crossed northeast Minnesota. Some thunderstorms along the cold front produced wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong and fast moving cold front crossed northeast Minnesota. Some thunderstorms along the cold front produced wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 10, 2:11 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 311 PM CDT SUN JUN 10 2012 .SHORT TERM...[NOW - MONDAY NIGHT] A SEVERE THUNDERSTORM WATCH WAS JUST ISSUED AND IS IN EFFECT FOR NORTHEASTERN MN THROUGH 10 PM CDT. SEE BELOW TO READ ABOUT THE SITUATION. THE FOCUS REMAINS THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING AHEAD OF AND WITH THE COLD FRONT IN WESTERN MINNESOTA THAT WILL MOVE INTO THE NORTHLAND LATER TODAY. THE HIGHER RESOLUTION MODELS (SUCH AS THE LOCAL WRF / NCEP WRF / HRRR) ARE COMING INTO BETTER AGREEMENT...SO LEANED ON A BLEND. THROUGH TONIGHT...A COLD FRONT IN WESTERN MINNESOTA WILL BEGIN TO MOVE INTO THE NORTHLAND LATER THIS AFTERNOON...AND THEN SWEEP THROUGH THE REST OF THE FA OVERNIGHT. HOT AND HUMID GUSTY SOUTHERLY WINDS HAVE DEVELOPED ACROSS THE FA...WITH DEW POINTS CLIMBING WELL INTO THE 60S. THIS ENVIRONMENT IS RIPE FOR STORMY WEATHER. THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF AND WITH THE FRONT AND BEGIN TO MOVE INTO THE WESTERN FA LATER THIS AFTERNOON. THE LATEST RUNS OF SOME OF THE HIGHER RESOLUTION MODELS ARE INDICATING A LINE OF STORMS MOVING DEVELOPING IN WESTERN MINNESOTA LATER THIS AFTERNOON...MOVING INTO THE WESTERN FA BETWEEN 3 AND 5 PM...AND THEN SWEEPING THROUGH THE FA THROUGH THE EVENING AND OVERNIGHT. STORM PREDICTION CENTER STILL GIVES THE NORTHLAND A SLIGHT RISK OF SEVERE WEATHER. THIS SEEMS REASONABLE. MIXED LAYER CAPE HAS INCREASED TO OVER 1000 J/KG OVER MUCH OF THE FA...AND COULD POSSIBLY REACH OVER 2000 J/KG LATER THIS AFTERNOON. SO ONCE THE CAP BREAKS...THERE WILL BE PLENTY OF INSTABILITY. THE GREATER CONCERN HAS BEEN WHAT LOOKS LIKE WILL BE THE LACK OF AMPLE DEEP LAYER SHEAR AHEAD OF THE FRONT...WITH THE GOOD SHEAR LAGGING BEHIND THE FRONT AND SUGGESTING THE STORMS AHEAD OF THE FRONT MAY BE LACKING IN ORGANIZATION. HOWEVER...THERE MAY BE A WINDOW WHERE THE STORMS COULD TAP INTO 30 TO 40 KNOTS OF SHEAR...SO THE STORMS COULD BEGIN AS SUPERCELLS. THINK THE STORMS WILL BEGIN AS DISCREET STORMS...INCLUDING SUPERCELLS...BUT OVER THE FIRST FEW HOURS TRANSITION TO A LINEAR EVENT. THIS SUGGESTS THAT HAIL WILL BE THE MAIN THREAT AT FIRST...BUT THEN WIND WILL BECOME THE MAIN THREAT BY MID EVENING. TORNADOES ARE NOT OUT OF THE QUESTION IN THE INTIAL HOURS...BUT THE SOUNDINGS AND HODOGRPAHS INDICATE THE LOW LEVEL SHEAR WILL NOT BE FAVORABLE FOR TORNADOES. THERE WILL NOT BE MUCH STORMS COULD PRODUCE SOME HEAVY RAIN TOO...AS THERE WILL BE STRONG MOISTURE TRANSPORT AND PRECIPITABLE WATER VALUES WILL INCREASE TO OVER 1.5 INCHES. THE HEAVY RAIN WILL MORE LIKELY BE A THREAT IN THE INITIAL HOURS DUE TO ANY TRAINING STORMS. SHOWERS AND STORMS WILL BEGIN TO DIMINISH LATE TONIGHT...AND SHOULD EXIT THE EASTERN FA BEFORE DAWN. MONDAY...A DEEP MID/UPPER LEVEL TROUGH WILL MOVE ACROSS THE NORTH CENTRAL UNITED STATES AND SOUTH CENTRAL CANADA. COLD NORTHWEST FLOW WILL DEVELOP OVER THE NORTHLAND ALOFT...WITH 850 HPA TEMPERATURES DROPPING TO 2 TO 4 DEGREES CELSIUS IN THE NORTHWESTERN FA DURING THE AFTERNOON. INCREASED CLOUD COVER SINCE THE LOW CONVECTIVE TEMPERATURES SHOULD RESULT IN PLENTY OF CUMULUS BY THE AFTERNOON. THERE MAY ALSO BE SOME SHOWERS AND ISOLATED THUNDER...WITH THE GREATEST CHANCES ACROSS THE NORTHERN FA. THE CLOUD COVER WILL KEEP TEMPERATURES DOWN A BIT...SO LOWERED TEMPERATURES A BIT. HIGHS SHOULD REACH THE 60S AND 70S. MONDAY NIGHT...HIGH PRESSURE WILL BEGIN TO MOVE INTO THE NORTHERN PLAINS AS THE MID/UPPER LEVEL TROUGH MOVES OVER THE GREAT LAKES REGION. THE CLOUDS WILL BEGIN TO SUBSIDE...AND THERE MAY BE SOME LINGERING SHOWERS IN THE EVENING ACROSS THE NORTHERN FA. .LONG TERM...[TUESDAY - SUNDAY] HIGH PRESSURE WILL BRING QUIET WEATHER FOR THE START OF THIS PERIOD...WITH DRY CONDITIONS AND A GOOD DEAL OF SUNSHINE EXPECTED ON TUESDAY. ON TUESDAY NIGHT...A FEW OF THE MODELS ARE INDICATING THAT PRECIPITATION COULD REACH INTO THE CWA LATER IN THE NIGHT. A FRONT LOCATED NEAR THE INTERNATIONAL BORDER WILL BE THE FOCUS FOR SOME SHOWERS AND STORMS...WITH A SHORTWAVE POSSIBLY BRINGING SOME LATE NIGHT SHOWERS/STORMS TO THE SOUTHWESTERN ZONES. THE ECMWF IS MUCH LESS DRAMATIC IN TERMS OF PRECIPITATION ON WEDNESDAY...WITH NAM/GEM AND GFS ALL INDICATING A GOOD DEAL OF SHOWER AND THUNDERSTORM ACTIVITY ON WEDNESDAY AND WEDNESDAY NIGHT. WILL BE STICKING WITH JUST CHANCE POPS FOR NOW. ADDITIONAL SHOWERS AND STORMS ARE POSSIBLE ON THURSDAY AND FRIDAY. THE FREQUENCY OF SHOWERS AND THUNDERSTORMS SHOULD INCREASE INTO THE WEEKEND AS A MORE SIZABLE AREA OF LOW PRESSURE DEVELOPS WEST OF THE AREA AND SPREADS IN OVER THE WEEKEND. TEMPERATURES WILL BE A BIT COOLER AT THE START OF THE EXTENDED PERIOD...AND IN FACT WE WILL NEED TO WATCH FOR SOME PATCHY FROST TUESDAY NIGHT. TEMPERATURES WARM CONSIDERABLY AS THE WEEK WEARS ON...WITH WARM AND HUMID CONDITIONS RETURNING PRIOR TO THE WEEKEND. && .AVIATION...18Z TAFS VFR CONDITIONS WILL GRADUALLY GIVE WAY TO SOME MVFR CONDITIONS LATER TODAY AND TONIGHT...AS A STRONG COLD FRONT MOVES IN FROM THE DAKOTAS. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE FRONT...AND THEN MOVE FROM WEST TO EAST ACROSS MINNESOTA AND WISCONSIN. SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. A FEW TORNADOES ARE EVEN POSSIBLE. THE SHOWERS AND STORMS WILL END LATER TONIGHT IN THE WEST AND EARLY IN THE MORNING IN THE EAST. && .POINT TEMPS/POPS... DLH 55 73 43 63 / 70 20 10 0 INL 53 69 40 63 / 70 40 30 0 BRD 56 72 44 66 / 60 20 10 0 HYR 60 79 45 66 / 70 10 10 0 ASX 60 78 47 63 / 70 10 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GROCHOCINSKI LONG TERM....DAP AVIATION...DAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 311 PM CDT SUN JUN 10 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 311 PM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL LIKELY DEVELOP IN NORTH CENTRAL AND CENTRAL MINNESOTA LATER THIS AFTERNOON...AND THEN SPREAD EASTWARD INTO NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS EVENING AND OVERNIGHT. SOME STORMS COULD BE SEVERE. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE MAY BE ISOLATED THUNDERSTORMS ACROSS NORTHERN MINNESOTA MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-111200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 311 PM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL LIKELY AFFECT THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR LATE THIS AFTERNOON AND TONIGHT. SOME STORMS COULD BE SEVERE. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GUSTY WESTERLY WINDS WILL DEVELOP OVER THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR ON MONDAY...AND THE WINDS AND RESULTING WAVES COULD BE STRONG ENOUGH TO POSE A RISK TO SMALL CRAFT THROUGH MONDAY NIGHT. THUNDERSTORMS COULD AFFECT THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR WEDNESDAY THROUGH SATURDAY. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
429 PM CDT SUN JUN 10 2012
MNZ018-025-026-102145-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
429 PM CDT SUN JUN 10 2012
...STRONG THUNDERSTORMS MOVING INTO NORTHWESTERN CASS COUNTY...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF WALKER...MOVING NORTHEAST AT 40
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
WHIPHOLT... WILKINSON... TOWN OF CASS LAKE...
LEECH LAKE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4711 9467 4740 9468 4741 9467 4743 9443
4742 9399 4696 9441 4703 9468 4710 9468
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
446 PM CDT SUN JUN 10 2012
MNZ033-102200-
SOUTH CASS-
446 PM CDT SUN JUN 10 2012
...STRONG THUNDERSTORM WITH HAIL...
AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF ESTERDY...MOVING NORTHEAST AT
55 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...
* THE THUNDERSTORM WILL BE NEAR...
ESTERDY AND CASINO BY 455 PM...
LEADER BY 500 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4665 9479 4651 9435 4632 9457 4632 9463
4635 9466 4634 9473 4640 9479
GROCHOCINKSISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
458 PM CDT SUN JUN 10 2012
MNZ025-033-034-102215-
CROW WING-NORTH CASS-SOUTH CASS-
458 PM CDT SUN JUN 10 2012
...STRONG THUNDERSTORM WITH HAIL...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR POPLAR...MOVING NORTHEAST AT 65 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...
* THE THUNDERSTORM WILL BE NEAR...
JENKINS BY 505 PM...
OSHAWA AND CHICKAMAW BEACH BY 510 PM...
BACKUS BY 515 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4680 9480 4681 9478 4682 9467 4694 9466
4679 9413 4632 9459 4632 9463 4635 9466
4634 9473 4640 9479
GROCHOCINKSISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
509 PM CDT SUN JUN 10 2012
MNZ010-018-102245-
KOOCHICHING-NORTH ITASCA-
509 PM CDT SUN JUN 10 2012
...THUNDERSTORMS ENTERING KOOKOOCHING COUNTY...
AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 49 MILES NORTHWEST
OF BIRCHDALE TO 34 MILES NORTHWEST OF ORTH TO 29 MILES WEST OF
ORTH...MOVING EAST AT 50 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
NORTHOME... MIZPAH... ISLAND LAKE...
GEMMELL... ALVWOOD... ORTH...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4870 9424 4866 9423 4865 9390 4862 9381
4770 9375 4771 9443 4800 9442 4854 9445
4871 9444 4872 9443 4872 9429
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
516 PM CDT SUN JUN 10 2012
MNZ018-025-026-102300-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
516 PM CDT SUN JUN 10 2012
...STRONG THUNDERSTORM WITH HAIL...
AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHIPHOLT...MOVING NORTHEAST AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BOY LAKE... LEECH LAKE... WILKINSON...
TOBIQUE... REMER... FEDERAL DAM...
BOY RIVER... TOWN OF CASS LAKE... CASS LAKE...
SIX MILE LAKE... PORTAGE LAKE... SCHLEY...
MUD LAKE... BENA... SUGAR LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4741 9468 4742 9443 4769 9443 4769 9366
4682 9398 4700 9467
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
518 PM CDT SUN JUN 10 2012
MNZ018-025-026-033-034-102245-
CROW WING-NORTH CASS-NORTH ITASCA-SOUTH CASS-SOUTH ITASCA-
518 PM CDT SUN JUN 10 2012
...STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS...
AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
LEECH LAKE TO BACKUS TO 9 MILES SOUTHWEST OF FORT RIPLEY...MOVING
NORTHEAST AT 50 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
PONTORIA AND PEQUOT LAKES BY 525 PM...
ST. MATHIAS AND NISSWA BY 530 PM...
WABEDO AND SWANBURG BY 535 PM...
BENA AND MERRIFIELD BY 540 PM...
FIFTY LAKES AND CROSSLAKE BY 545 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4712 9457 4748 9404 4709 9407 4615 9409
4615 9436 4620 9440 4624 9440 4628 9435
4632 9442 4630 9455 4632 9460
GROCHOCINKSIThe Duluth radar (KDLH), 170 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Three inch diameter tree limbs were blown down.
A tree one foot in diameter came down, blocking the south-bound lane of Highway 6.
A tree, 10 inches in diameter, came down, blocking the intersection of Highway 6 and Highway 200.
A 14 inch diameter white cedar tree was blown down.
A heavy metal table was blown over.
A six-inch diameter tree was blocking Highway 6.
Numerous foot-diameter trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390635, 390190, 390191, 390192, 390195, 390193, 390194, 390196.